Although they are legally prescribed and I'm taking fewer than the recommended dosage, I want to quit taking them. How intense should I anticipate the withdrawl symptoms to be and how long should they last with this level of dosage? I read about people quiting after taking far greater amounts.
I have been taking 2-4 5 mg percocet per day for 2 years for back pain?
Added 13 Jan 2011:
I thank all of you for your feedback. I was troubled about taking percs for a couple of years so I just quit cold turkey on Sun, Jan 9. By the time the first responses came back, I was already on my second day. I'm now halfway through day 4 and by some miracle things haven't been too bad. I've had a few moments of anxiety, some body aches and of course a little of the "runs", but all in all the symptoms haven't been horrible. Do you think I'm past the worst of it or is the worst still to come?
Thanks again foe the helpful responses
It is kinda hard to say how bad your withdrawal will be, but most people who take as small a dose as you are taking will only have the WD for a couple of weeks, first 4 or 5 days being the worst with it getting better each day. If you will google the Thomas recipe opiate withdrawal, you will see a list of over the counter meds and supplements that help the various symptoms of withdrawal. If you can do some light exercise during the WD period, it will help reboot the brain's natural system of relieving pain, produce endorphins that will help make you feel better mentally and physically and it will help regulate the eat-sleep-wake cycles. It won't work immediately, but it will work better the more times you do it. Start slow, walking in place if you have to, for 10 minutes a couple of times per day, increase the time by a couple of minutes every few days. Do this only if you are physically able and do start slow.
You may not be able to do it for the first few days, but when you can, it will help. Your brain receptor sites should NOT be too damaged with the use you stated, it may be very mild and short in duration. Stay busy, that will help also.
Let me first ask you if you've taken them EVERYDAY for the past 2 years? If so, even though you've only been taking 2-4 pills a day withdrawl can be pretty horrible if you just stop. Try taking less, then less, then even less. I don't know if you expirenced any withdrawl symptoms before, if you have then you know that the first symptoms include hot/cold sweats, restless legs, yawning, sneezing, anxiety. If you feel you can do it cold turkey just be ready to feel like you have the Flu for about 3-7 days for the opiate to completly get out of your system. There are other medications your doctor can perscribe such as Clonidine, for blood pressure or Xanax for the anxiety to take the edge off. Best of luck. If you have any other questions feel free to add me as a friend or send me a private message.
Hi Franktown - I admire your willpower. There are not many people posting on this site who can say they took 2 - 4 5 mgs Percocet for two years. I personally might have been up to 10 to 12 per day by that time. That said, I agree with Jbomb. If you have been taking such a low dose, you should be able to set up a systematic tapering plan. For example, start by taking 4 percs a day for four days. Then reduce your dose by .5 mgs and stay on that dose until you are comfortable on that dose for four to five days. Continue to reduce by .5mgs once you have four to five comfortable days after a reduction. When you get down to .5mgs, start skipping a day. Do that for a week to ten days, and then skip two days for the same time frame. You might continue on and skip for three days, but you should be able to stop at that time with minimal discomfort. Let us know how you make out. You should not have any problems with a slow steady taper. Good Luck! TboneCFP
- Percocet Information for Consumers
- Percocet Information for Healthcare Professionals (includes dosage details)
- Side Effects of Percocet (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Jul 2010 • 4 answers
Posted 6 Feb 2011 • 7 answers
Posted 19 Nov 2011 • 3 answers
Posted 10 May 2014 • 1 answer
Posted 15 days ago • 1 answer